Florida, 2013

Damaging Wind in Florida, July 5, 2013

July 5, 2013 · NWS TBW · 1 event in 1 county or zone

Deep moisture and easterly flow supported afternoon sea breeze thunderstorms over the western half of Florida. One of these storms produced strong wind gusts that knocked down trees in the Tampa Bay area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture and easterly flow supported afternoon sea breeze thunderstorms over the western half of Florida. One of these storms produced strong wind gusts that knocked down trees in the Tampa Bay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 5, 8:59 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 8:59 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
959 AM EDT FRI JUL 5 2013

.DISCUSSION...
THIS MORNINGS SOUNDING SHOWS 25 KT OF WIND IN THE LOWER LEVELS FROM
THE SOUTHEAST. THE STEERING FLOW WILL BE FROM THE SOUTH SOUTHEAST
TODAY. THE INSTABILITY FROM THE SOUNDING WAS SOMEWHAT HIGHER THAN
YESTERDAY. SHOWERS AND SMALL THUNDERSTORMS ARE ALREADY POPPING OVER
SOUTH FLORIDA. MOST OTHER LOCATIONS HAVE LITTLE CLOUDINESS. EXPECT
THE STORMS TO THE SOUTH TO PROPAGATE NORTHWARD THIS MORNING INTO
THIS AFTERNOON. MOST SURFACE LOCATIONS ARE SHOWING AN EAST TO
SOUTHEAST FLOW. WITH THOSE AMBIENT WINDS THE WEST COAST AREA WILL
ONLY EXPERIENCE A WEAK AFTERNOON SEA BREEZE THAT IS PINNED ALONG THE
WEST COAST WHERE THE HIGHEST CHANCES WILL BE FOCUSED.  STRONG TO
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS AFTERNOON WITH
STRONG GUSTY WINDS...HEAVY RAINFALL AND DEADLY LIGHTNING

&&

.AVIATION...
SIMILAR TO YESTERDAY. VFR THROUGH EARLY AFTERNOON FOLLOWED BY
SCATTERED TO NUMEROUS SHOWERS AND STORMS WITH POTENTIAL FOR BRIEF
PERIODS OF IFR/LIFR. TIMING TOO UNCERTAIN FOR TEMPO GROUPS AT THIS
TIME.

&&

.MARINE...
AN SCEC IS IN PLACE FOR THE OFFSHORE WATERS AS WINDS ARE EXPECTED TO
INCREASE TO 15 TO 20 KNOTS LATER THIS MORNING. EAST TO SOUTHEAST
FLOW WILL REMAIN IN PLACE ACROSS THE WATERS THROUGH THE PERIOD WITH
AN AFTERNOON SEA BREEZE NEAR THE COAST. SCATTERED THUNDERSTORMS WILL
ALSO BE POSSIBLE EACH DAY AND WINDS WILL REMAIN ELEVATED INTO EARLY
SATURDAY.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

CP/EJ
Hazardous weather outlook, Jul 5, 3:54 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
454 AM EDT FRI JUL 5 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-052100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
454 AM EDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT
THE AREA TODAY...WITH THE HIGHEST CHANCES CLOSER TO THE COAST. A
FEW STRONG TO SEVERE STORMS REMAIN A POSSIBILITY. THE MAIN
HAZARDS WILL CONTINUE TO BE HEAVY RAINS...STRONG GUSTY
WINDS...AND FREQUENT LIGHTNING STRIKES

...RIVER FLOOD IMPACT...
A FEW RIVERS REMAIN ABOVE FLOOD STAGE TODAY. ADDITIONAL RAINFALL
COULD EXACERBATE CONDITIONS AND CAUSE A FURTHER INCREASE IN WATER
LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. HEAVY
RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING WILL BE THE MAIN
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, Jul 5, 11:42 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1242 PM EDT FRI JUL 5 2013

FLZ052-056-057-061-051730-
DE SOTO-HARDEE-HIGHLANDS-POLK-
1242 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HARDEE...HIGHLANDS...
NORTHEASTERN DESOTO AND SOUTHEASTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM LORIDA TO 8 MILES SOUTHWEST OF
PLACID LAKES...MOVING NORTHWEST AT 20 MPH...WILL AFFECT LAKE
ISTOKPOGA...LAKE PLACID...ARCHBOLD AND SEBRING REGIONAL
AIRPORT...UNTIL 130 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2703 8147 2730 8183 2780 8145 2758 8116
      2754 8120 2749 8120 2749 8118 2745 8115
TIME...MOT...LOC 1641Z 131DEG 16KT 2751 8123 2716 8150
Special weather statement, Jul 5, 12:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
121 PM EDT FRI JUL 5 2013

FLZ052-055-056-061-051800-
DE SOTO-HARDEE-POLK-MANATEE-
121 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORMS WILL AFFECT HARDEE...NORTHWESTERN DESOTO...
SOUTHEASTERN MANATEE AND SOUTHWESTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF FORT MEADE
TO 6 MILES SOUTHWEST OF PINE LEVEL...OR ALONG A LINE EXTENDING FROM
11 MILES NORTHWEST OF AVON PARK TO 11 MILES WEST OF ARCADIA...MOVING
NORTHWEST AT 25 MPH...WILL AFFECT ZOLFO SPRINGS...LIMESTONE...
WAUCHULA AND ONA...UNTIL 200 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2773 8151 2719 8193 2731 8224 2788 8191
TIME...MOT...LOC 1721Z 113DEG 22KT 2770 8166 2719 8206
Special weather statement, Jul 5, 12:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
152 PM EDT FRI JUL 5 2013

FLZ049-051-052-055-056-060-062-051830-
HARDEE-POLK-PASCO-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-
152 PM EDT FRI JUL 5 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR HILLSBOROUGH...
MANATEE...NORTHWESTERN HARDEE...SARASOTA...SOUTH CENTRAL PASCO...
SOUTHWESTERN POLK AND WEST CENTRAL CHARLOTTE COUNTIES FOR STRONG
THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 230 PM EDT...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM BRADLEY
JUNCTION TO ENGLEWOOD...OR ALONG A LINE EXTENDING FROM 10 MILES
SOUTHWEST OF BARTOW TO ENGLEWOOD...MOVING NORTHWEST AT 35 MPH WILL
AFFECT MYAKKA HEAD...MYAKKA CITY...WARM MINERAL SPRINGS AND
ENGLEWOOD.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 279.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 1 AND 22.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2755 8264 2760 8263 2760 8259 2775 8249
      2777 8245 2781 8245 2782 8241 2783 8241
      2783 8243 2783 8244 2789 8241 2792 8248
      2782 8246 2781 8250 2784 8256 2829 8234
      2783 8188 2688 8233 2723 8253 2749 8272
TIME...MOT...LOC 1752Z 138DEG 31KT 2782 8200 2704 8237

The radar

The Tampa radar (KTBW), 25 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
July 5, 1:15 PM EST
Where
Hillsborough County, 0.94 mi N of Bloomingdale
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
27.893, -82.269

A trained spotter reported 2-3 downed oak trees along Bloomingdale Avenue. Time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468945.